Home | Current | Past volumes | About | Login | Notify | Contact | Search
 Probability Surveys > Vol. 16 (2019) open journal systems 

Size bias for one and all

Richard Arratia, University of Southern California
Larry M. Goldstein, University of Southern California
Fred Kochman, Center for Communications Research

Size bias occurs famously in waiting-time paradoxes, undesirably in sampling schemes, and unexpectedly in connection with Stein’s method, tightness, analysis of the lognormal distribution, Skorohod embedding, infinite divisibility, branching processes, and number theory. In this paper we review the basics and survey some of these unexpected connections.

Creative Common LOGO

Full Text: PDF

Arratia, Richard, Goldstein, Larry M., Kochman, Fred, Size bias for one and all, Probability Surveys, 16, (2019), 1-61 (electronic). DOI: 10.1214/13-PS221.


[1]    Romain Abraham and Jean-François Delmas. Local limits of conditioned Galton-Watson trees: the infinite spine case. Electron. J. Probab., 19:no. 2, 19, 2014. MR3164755

[2]    David Aldous. Tree-valued Markov chains and Poisson-Galton-Watson distributions. In Microsurveys in discrete probability (Princeton, NJ, 1997), volume 41 of DIMACS Ser. Discrete Math. Theoret. Comput. Sci., pages 1–20. Amer. Math. Soc., Providence, RI, 1998. MR1630406

[3]    David Applebaum. Lévy processes and stochastic calculus, 2009. MR2512800

[4]    R. Arratia. On the amount of dependence in the prime factorization of a uniform random integer. In Contemporary combinatorics, volume 10 of Bolyai Soc. Math. Stud., pages 29–91. János Bolyai Math. Soc., Budapest, 2002. MR1919568

[5]    R. Arratia, S. Garibaldi, and J. Killian. Asymptotic distribution for the birthday problem with multiple coincidences, via an embedding of the collision process. Random Structures and Algorithms, 2015. MR3481270

[6]    Richard Arratia. On the central role of scale invariant Poisson processes on (0,). In Microsurveys in discrete probability (Princeton, NJ, 1997), volume 41 of DIMACS Ser. Discrete Math. Theoret. Comput. Sci., pages 21–41. Amer. Math. Soc., Providence, RI, 1998. MR1630407

[7]    Richard Arratia, A. D. Barbour, and Simon Tavaré. Logarithmic combinatorial structures: a probabilistic approach. EMS Monographs in Mathematics. European Mathematical Society (EMS), Zürich, 2003. MR2032426

[8]    Richard Arratia and Peter Baxendale. Bounded size bias coupling: a Gamma function bound, and universal Dickman-function behavior. Probability Theory and Related Fields, pages 1–19, 2014. MR3383333

[9]    Richard Arratia, Thomas M. Liggett, and Malcolm J. Williamson. Scale-free and power law distributions via fixed points and convergence of (thinning and conditioning) transformations. Electron. Commun. Probab., 19:no. 39, 10, 2014. MR3225870

[10]    Richard Arratia and Simon Tavaré. The cycle structure of random permutations. Ann. Probab., 20(3):1567–1591, 1992. MR1175278

[11]    Richard Arratia and Simon Tavaré. Independent process approximations for random combinatorial structures. Advances in Mathematics, 104:90–154, 1994. MR1272071

[12]    Krishna B. Athreya and Peter E. Ney. Branching processes. Springer-Verlag, New York-Heidelberg, 1972. Die Grundlehren der mathematischen Wissenschaften, Band 196. MR0373040

[13]    P. Baldi, Y. Rinott, and C. Stein. A normal approximation for the number of local maxima of a random function on a graph. In Probability, statistics, and mathematics, pages 59–81. Academic Press, Boston, MA, 1989. MR1031278

[14]    Pierre Baldi and Yosef Rinott. On normal approximations of distributions in terms of dependency graphs. Ann. Probab., 17(4):1646–1650, 1989. MR1048950

[15]    A. D. Barbour, Lars Holst, and Svante Janson. Poisson approximation, volume 2 of Oxford Studies in Probability. The Clarendon Press Oxford University Press, New York, 1992. Oxford Science Publications. MR1163825

[16]    J. Bartroff, L. Goldstein, and Ü Işlak. Bounded size biased couplings for log concave distributions and concentration of measure for occupancy models. Preprint. 2013. MR3788174

[17]    Christian Berg. From discrete to absolutely continuous solutions of indeterminate moment problems. Arab J. Math. Sci., 4(2):1–18, 1998. MR1667218

[18]    Christian Berg. On some indeterminate moment problems for measures on a geometric progression. J. Comput. Appl. Math., 99(1-2):67–75, 1998. MR1662684

[19]    Jean Bertoin. Lévy processes, volume 121 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge, 1996. MR1406564

[20]    Jean Bertoin. Subordinators: examples and applications. In Lectures on probability theory and statistics (Saint-Flour, 1997), volume 1717 of Lecture Notes in Math., pages 1–91. Springer, Berlin, 1999. MR1746300

[21]    Patrick Billingsley. Probability and measure. Wiley Series in Probability and Mathematical Statistics. John Wiley & Sons Inc., New York, third edition, 1995. A Wiley-Interscience Publication. MR1324786

[22]    L. Bondesson. Generalized gamma convolutions and complete monotonicity. Probab. Theory Related Fields, 85(2):181–194, 1990. MR1050743

[23]    Lennart Bondesson, Jan Grandell, and Jaak Peetre. The life and work of Olof Thorin (1912–2004). Proc. Est. Acad. Sci., 57(1):18–25, 2008. MR2555072

[24]    Mark Brown. Exploiting the waiting time paradox: applications of the size-biasing transformation. Probab. Engrg. Inform. Sci., 20(2):195–230, 2006. MR2261286

[25]    Louis H. Y. Chen. Poisson approximation for dependent trials. Ann. Probability, 3(3):534–545, 1975. MR0428387

[26]    Louis H. Y. Chen, Larry Goldstein, and Qi-Man Shao. Normal approximation by Stein’s method. Probability and its Applications (New York). Springer, Heidelberg, 2011. MR2732624

[27]    T. S. Chihara. A characterization and a class of distribution functions for the Stieltjes-Wigert polynomials. Canad. Math. Bull., 13:529–532, 1970. MR0280761

[28]    Yuan Shih Chow and Henry Teicher. Probability theory. Springer Texts in Statistics. Springer-Verlag, New York, third edition, 1997. Independence, interchangeability, martingales. MR1476912

[29]    Jacob Stordal Christiansen. The moment problem associated with the Stieltjes-Wigert polynomials. J. Math. Anal. Appl., 277(1):218–245, 2003. MR1954473

[30]    Kai Lai Chung. A course in probability theory. Academic Press Inc., San Diego, CA, third edition, 2001. MR1796326

[31]    William G. Cochran. Sampling techniques. John Wiley & Sons, New York-London-Sydney, third edition, 1977. Wiley Series in Probability and Mathematical Statistics. MR0474575

[32]    Nicholas Cook, Larry Goldstein, and Tobias Johnson. Size biased couplings and the spectral gap for random regular graphs. Ann. Probab., 46(1):72–125, 2018. MR3758727

[33]    David Cox. Selected statistical papers of Sir David Cox. Vol. I. Cambridge University Press, Cambridge, 2005. Design of investigations, statistical methods and applications, Edited by D. J. Hand and A. M. Herzberg, containing the article “Some sampling problems in technology”. MR2238853

[34]    D. J. Daley and D. Vere-Jones. An introduction to the theory of point processes. Vol. II. Probability and its Applications (New York). Springer, New York, second edition, 2008. General theory and structure. MR2371524

[35]    Donald Dawson. Introductory Lectures on Stochastic Population Systems. 2017. From arxiv.org/abs/1705.03781.

[36]    J. L. Doob. Renewal theory from the point of view of the theory of probability. Trans. Amer. Math. Soc., 63:422–438, 1948. MR0025098

[37]    Rick Durrett. Probability: theory and examples. Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge, fourth edition, 2010. MR2722836

[38]    William Feller. An introduction to probability theory and its applications. Vol. II. Second edition. John Wiley & Sons Inc., New York, 1971. MR0270403

[39]    Subhankar Ghosh and Larry Goldstein. Applications of size biased couplings for concentration of measures. Electron. Commun. Probab., 16:70–83, 2011. MR2763529

[40]    Subhankar Ghosh and Larry Goldstein. Concentration of measures via size-biased couplings. Probab. Theory Related Fields, 149(1-2):271–278, 2011. MR2773032

[41]    Larry Goldstein and Mathew D. Penrose. Normal approximation for coverage models over binomial point processes. Ann. Appl. Probab., 20(2):696–721, 2010. MR2650046

[42]    Larry Goldstein and Gesine Reinert. Total variation distance for Poisson subset numbers. Ann. Comb., 10(3):333–341, 2006. MR2284274

[43]    Larry Goldstein and Yosef Rinott. Multivariate normal approximations by Stein’s method and size bias couplings. J. Appl. Probab., 33(1):1–17, 1996. MR1371949

[44]    Louis Gordon. Estimation for large successive samples with unknown inclusion probabilities. Adv. in Appl. Math., 14(1):89–122, 1993. MR1204057

[45]    Geoffrey R. Grimmett and David R. Stirzaker. Probability and random processes. Oxford University Press, New York, third edition, 2001. MR2059709

[46]    Morris H. Hansen and William N. Hurwitz. On the theory of sampling from finite populations. Ann. Math. Statistics, 14:333–362, 1943. MR0009832

[47]    Douglas Hensley. The convolution powers of the Dickman function. J. London Math. Soc. (2), 33(3):395–406, 1986. MR0850955

[48]    C. C. Heyde. On a property of the lognormal distribution. J. Roy. Statist. Soc. Ser. B, 25:392–393, 1963. MR0171336

[49]    Peter Jagers. On Palm probabilities. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 26:17–32, 1973. MR0339330

[50]    Karen Kafadar and Philip C. Prorok. Effect of length biased sampling of unobserved sojourn times on the survival distribution when disease is screen detected. Stat. Med., 28(16):2116–2146, 2009. MR2751510

[51]    Olav Kallenberg. Characterization and convergence of random measures and point processes. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 27:9–21, 1973. MR0431374

[52]    Olav Kallenberg. Random measures. Akademie-Verlag, Berlin, 1975. Schriftenreihe des Zentralinstituts für Mathematik und Mechanik bei der Akademie der Wissenschaften der DDR, Heft 23. MR0431372

[53]    Olav Kallenberg. Foundations of modern probability. Probability and its Applications (New York). Springer-Verlag, New York, second edition, 2002. MR1876169

[54]    Th. Kaluza. Über die Koeffizienten reziproker Potenzreihen. Math. Z., 28(1):161–170, 1928. MR1544949

[55]    Edward L. Kaplan. Transformations of stationary random sequences. Math. Scand., 3:127–149, 1955. MR0072381

[56]    S. K. Katti. Infinite divisibility of integer-valued random variables. Ann. Math. Statist., 38:1306–1308, 1967. MR0215333

[57]    Harry Kesten. Subdiffusive behavior of random walk on a random cluster. Ann. Inst. H. Poincaré Probab. Statist., 22(4):425–487, 1986. MR0871905

[58]    J. F. C. Kingman. Poisson processes, volume 3 of Oxford Studies in Probability. The Clarendon Press Oxford University Press, New York, 1993. Oxford Science Publications. MR1207584

[59]    R. Leipnik. The lognormal distribution and strong nonuniqueness of the moment problem. Teor. Veroyatnost. i Primenen., 26(4):863–865, 1981. Also appeared in J. Prob. Appl. 863–865, 1981. MR0636784

[60]    Roy B. Leipnik. On lognormal random variables. I. The characteristic function. J. Austral. Math. Soc. Ser. B, 32(3):327–347, 1991. MR1079462

[61]    Michel Loève. Probability theory. Third edition. D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1963. MR0203748

[62]    Marcos López-García. Characterization of distributions with the length-bias scaling property. Electron. Commun. Probab., 14:186–191, 2009. MR2505174

[63]    Ho Ming Luk. Stein’s method for the Gamma distribution and related statistical applications. ProQuest LLC, Ann Arbor, MI, 1994. Thesis (Ph.D.)–University of Southern California. MR2693204

[64]    Russell Lyons, Robin Pemantle, and Yuval Peres. Conceptual proofs of Llog L criteria for mean behavior of branching processes. Ann. Probab., 23(3):1125–1138, 1995. MR1349164

[65]    Russell Lyons and Yuval Peres. Probability on trees and networks, volume 42 of Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, New York, 2016. MR3616205

[66]    Hiroshi Midzuno. On the sampling system with probability proportionate to sum of sizes. Ann. Inst. Statist. Math., Tokyo, 3:99–107, 1952. MR0050840

[67]    Jan Obłój. The Skorokhod embedding problem and its offspring. Probab. Surv., 1:321–390, 2004. MR2068476

[68]    Anthony G. Pakes. Length biasing and laws equivalent to the log-normal. J. Math. Anal. Appl., 197(3):825–854, 1996. MR1373083

[69]    Anthony G. Pakes and Ravindra Khattree. Length-biasing, characterizations of laws and the moment problem. Austral. J. Statist., 34(2):307–322, 1992. MR1193781

[70]    Erol Peköz and Adrian Röllin. Exponential approximation for the nearly critical Galton-Watson process and occupation times of Markov chains. Electron. J. Probab., 16:no. 51, 1381–1393, 2011. MR2827464

[71]    Jim Pitman and Nathan Ross. Archimedes, Gauss, and Stein. Notices Amer. Math. Soc., 59(10):1416–1421, 2012. MR3025901

[72]    Jim Pitman and Marc Yor. Infinitely divisible laws associated with hyperbolic functions. Canad. J. Math., 55(2):292–330, 2003. MR1969794

[73]    Pomegranate Apps. MathStudio Version 5.4. Pomegranate Apps, Minneapolis MN, 2013.

[74]    Mohsen Pourahmadi. Taylor expansion of exp( k=0akzk) and some applications. Amer. Math. Monthly, 91(5):303–307, 1984. MR0740245

[75]    T. J. Rao. On the variance of the ratio estimator for Midzuno-Sen sampling scheme. Metrika, 10:89–91, 1966. MR0195223

[76]    L. C. G. Rogers and David Williams. Diffusions, Markov processes, and martingales. Vol. 1. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Ltd., Chichester, second edition, 1994. Foundations. MR1331599

[77]    Nathan Ross. Fundamentals of Stein’s method. Probab. Surv., 8:210–293, 2011. MR2861132

[78]    Ken-iti Sato. Lévy processes and infinitely divisible distributions, volume 68 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 1999. Translated from the 1990 Japanese original, Revised by the author. MR1739520

[79]    Zhan Shi. Branching random walks, volume 2151 of Lecture Notes in Mathematics. Springer, Cham, 2015. Lecture notes from the 42nd Probability Summer School held in Saint Flour, 2012, École d’Été de Probabilités de Saint-Flour. [Saint-Flour Probability Summer School]. MR3444654

[80]    F. W. Steutel. Preservation of infinite divisibility under mixing and related topics., volume 33 of Mathematical Centre Tracts. Mathematisch Centrum, Amsterdam, 1970. MR0278355

[81]    F. W. Steutel. Some recent results in infinite divisibility. Stochastic Processes Appl., 1:125–143, 1973. MR0372948

[82]    Fred W. Steutel and Klaas van Harn. Infinite divisibility of probability distributions on the real line, volume 259 of Monographs and Textbooks in Pure and Applied Mathematics. Marcel Dekker Inc., New York, 2004. MR2011862

[83]    T.-J. Stieltjes. Recherches sur les fractions continues. Ann. Fac. Sci. Toulouse Sci. Math. Sci. Phys., 8(4):J1–J122, 1894. MR1508159

[84]    Thomas Jan Stieltjes. Œuvres complètes/Collected papers. Vol. I, II. Springer-Verlag, Berlin, 1993. Reprint of the 1914–1918 edition, Edited and with a preface and a biographical note by Gerrit van Dijk, With additional biographical and historical material by Walter Van Assche, Frits Beukers, Wilhelmus A. J. Luxemburg and Herman J. J. te Riele. MR1272017

[85]    Gérald Tenenbaum. Introduction to analytic and probabilistic number theory, volume 46 of Cambridge Studies in Advanced Mathematics. Cambridge University Press, Cambridge, 1995. Translated from the second French edition (1995) by C. B. Thomas. MR1342300

[86]    Olof Thorin. On the infinite divisibility of the lognormal distribution. Scand. Actuar. J., (3):121–148, 1977. MR0552135

[87]    Olof Thorin. On the infinite divisibility of the Pareto distribution. Scand. Actuar. J., (1):31–40, 1977. MR0431333

[88]    Hermann Thorisson. Coupling, stationarity, and regeneration. Probability and its Applications (New York). Springer-Verlag, New York, 2000. MR1741181

[89]    W. D. Warde and S. K. Katti. Infinite divisibility of discrete distributions. II. Ann. Math. Statist., 42:1088–1090, 1971. MR0293691

Home | Current | Past volumes | About | Login | Notify | Contact | Search

Probability Surveys. ISSN: 1549-5787